CSN Login
Members Online: 12

EPOCH-R advice?

nhldaughter
Posts: 69
Joined: Nov 2010

Hi all, my mom decided she will give EPOCH-R a try. The treatment starts tomorrow. Please give advice and tips if you've been through it. She's 70 years old and this is a relapse to diffuse large B cell from a follicular lymphoma. So it's going to be tough. 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1192
Joined: May 2012

Daughter,

I never used R- EPOCH, but from what I have read here, it can be tough, particularly given her age.  I was on R-ABVD, but three of those drugs are either the same, or equivalent, to what is in R-EPOCH. 

Both have Adriamycin and Rituxan, and the Vincristine she will receive is almost identical to the Vinblastine in ABVD.  The Adriamycin ("Red Devil") is pretty harsh, causes rapid hair loss, muscle pain, and can have effects on the heart muscle.  I was made to eat ICE while receiving Adrimycin. The drug can cause mouth sores, and eating ice while receiving it can reduce the occurence of these. 

Vincristine can cause neuropathy, or numbness, in the hands and feet.  With high enough doses, this can become problematic, and make it impossible to turn pages, type, and activities of that sort (it did that to me).  Neuropathy usually clears up, but I still have it over  three years later, and most likely will always have it.  I can type or keyboard only with great difficulty.  I may take 15 minutes to write a letter this short, for instance.    I have never had Prednisone, but understand it is very unpleasant for some, causing insomnia and other effects .

Read about all six drugs at the link below.    Bless her recovery,

max

http://chemocare.com/chemotherapy/acronyms/epoch-r.aspx

 

.

nhldaughter
Posts: 69
Joined: Nov 2010

Thank you, Max. We're quite petrified. May she not suffer.

Rocquie's picture
Rocquie
Posts: 515
Joined: Mar 2013

Dear Daughter, I am so sorry you are "petrified" (according to your other post) and I am sorry you feel that your Mother's treatment is "going to be tough" (for her or you)?  Seventy years is not really all that old these days.  I am very happy that your Mother's doctor wants to treat her and that she wants to be treated.

I am just as sorry for her, that she has to go through this, as I am for all of us, including myself. I really hope you can find peace and hope within yourself so that you may support your Mother's decisions and treatments positively.

There are several other caregivers at this site and I am sure they can offer support for you.

My treatment was R-CHOP, which contains all the same drugs as your Mom's except for the Epoposide she will receive. I know everyone is different, but my doctor helped me, very closely, to monitor and treat any side-effects. I did lose my hair, but it is coming back now and I am very excited about that. I had some temporary peripheral neuropathy. I had trouble with anemia and blood counts but those were treated and are all normal now. I didn't have any aversion to the prednisone and in fact, enjoyed the few days of extra energy along with a feeling of well-being.

Try to remember that even with relapse, this cancer is very successfully treated.

I am praying for many years of happiness for you and your beloved Mother.

(((Big Hugs)))

Rocquie

 

nhldaughter
Posts: 69
Joined: Nov 2010

Thank you all. She is into her day1. Chemo started last night. So far okay, I pray she tolerates it well. Thank you for making me feel better And sharing your words. 

jimwins's picture
jimwins
Posts: 2077
Joined: Aug 2011

I was on this regimen for chemo and it was very doable - not a picnic but not as bad as I expected and I suppose I was very fortunate wtih that. I think most are hospitalized with this treatment.  For me I was in the hospital for 4 nights (5 days) and had 6 cycles occurring about every 3 weeks.  After about cycle 2, it became more routine and less frightening as I knew what to expect.  

They are very good at monitoring and tweaking things to ease/prevent bad side effects.  Things to watch for and/or expect:

1. Constipation - I learned to start taking senokot prior to the cycle and for a little while after and of coure during.  The only time I vomitted was due to constipation early in treatment.

2. Fatigue - which gets worse as treatments progress.  

3. Steroid (Prednisone) reactions - "bouncing off the walls" and a crash when it wears off.  Reactions to this vary but generally, most people don't like the experience.  It can make you feel very different and emotional/irritable.

4. Neutropenia - at times her blood counts may be down and she will be susceptible to infection - it's important to avoid being around sick people and eating raw foods, etc. 

5. Hair Loss - she may have experienced this from previous treatment but by about cycle 3, the hair will start comig out.  For me, it was simpler to go ahead and buzz my head rather than just watch my hair fall out.  You can make this more tolerable and almost fun is to find fun and silly headgear - be creative and get others involved.

It helps to celebrate milestones along the way - (2 down 4 to go, etc.).  Attitude and humor can really help and don't cost anything.  We are here for you guys so know you are welcome here anytime.  I hope things go well for your mother and please keep us posted.

Big Hugs,

Jim

nhldaughter
Posts: 69
Joined: Nov 2010

Thank you dear Jim! I really appreciate the detailed response. Your last paragraph made me cry as I'm laying here at the hospital watching her sleep.  I've tried to do one day at a time and when I can do that I'm okay. When they put the PICC line I freaked out a bit. Now I'm okay. I mainly pray for ease and no suffering for her and for strength for all of us who have to endure this disease itself or watch a loved one go through it. she is on bag three of the cocktail tonight. So far she is okay, my sister and I haven't left her side and a few family visit too. I'm afraid of low blood levels and transfusions. I'm also afraid that once they discharge us we have to take her home which is about 1.5 hours away. We considered Getting a hotel near UCLA (where she is being treated) but I hear being at home and familiar environment is good for her spirit. So these next few months will be tough, driving back and forth and not being near the doctors that treat her. Her doctor has said 4 cycles, let's hope she tolerates it okay and it gets rid of all the bad cells. 

jimwins's picture
jimwins
Posts: 2077
Joined: Aug 2011

I hope everything goes well and please keep us updated or come here just to talk.  Wishing your Mom the best.

Hugs - Jim

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1192
Joined: May 2012

Daughter,

I hope it goes well for your mother, and I hope that the logistics of where to stay, etc., can be worked out.  Have you checked the local American Cancer Society chapter? They might be able to suggest arrangements.

As I have written a few places elsewhere, I have been quite busy helping an elderly friend (72) who also is in terrible shape. He gives me reason to hope in even the worst of cases.  He has fought prostate for 13 years, has had one minor stroke, and has horrible COPD.  He went into the hospital about a year ago following the stroke, and then rehab.  He could not stand up or talk at the time, and is getting around well now, and lives alone.  He is totally clear-headed and speaks with no difficulty, although his PSA a few weeks ago was an astonishingly high 970.  

He has been on a new, palliative chemo for prostate, and his numbers are dropping nicely, and the NP talks like he may survive for some time. This is a man most assumed was about gone numerous times in the last few years.

It is amazing what people can come back from. I pray the same for your mom.

max

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network